Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

January 6, 2021Lee County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Jan 6, 2021, 12:41 PM CST for Lee County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 6, 2021, 12:41 PM CST (18:41 UTC)
Expired
Jan 6, 2021, 1:30 PM CST
In force
49 min
Issued by
NWS Austin/San Antonio, TX

County Lee County, TX

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.7 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

216 
WWUS84 KEWX 061841
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
1241 PM CST Wed Jan 6 2021
 
TXZ193-194-061930-
Bastrop TX-Lee TX-
1241 PM CST Wed Jan 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BASTROP AND LEE
COUNTIES UNTIL 130 PM CST...

At 1240 PM CST, Doppler radar was tracking a strong thunderstorm near
Paige, or 11 miles northeast of Bastrop, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lexington, Dime Box, Fedor, Paige, Tanglewood, Circle D-KC Estates,
Camp Swift, Knobb Springs, Blue, Old Dime Box, McDade, Cedar Hills,
Loebau, Hills, Leo, Lincoln, Butler, Manheim and Bastrop State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3011 9718 3028 9733 3045 9718 3046 9715
      3056 9697 3054 9693 3049 9690 3046 9690
      3046 9688 3043 9687 3043 9685 3039 9679
      3032 9674
TIME...MOT...LOC 1840Z 236DEG 30KT 3026 9721 

$$

PLATT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Jan 6, 11:56 AM CST, 45 minutes earlier.

Area forecast discussion, Jan 6, 11:56 AM CST, 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1156 AM CST Wed Jan 6 2021

.UPDATE...
Please see the 18Z aviation forecast discussion below.

&&

.AVIATION...
A cold front will move through the I-35 corridor over the next couple
of hours. Along and ahead of the front, showers and a few
thunderstorms can be expected through early afternoon, with coverage
looking a little better toward AUS vs. SAT/SSF. For now, we have gone
with VCTS at AUS, but have left the mention of TS out of the SAT and
SSF forecasts today. A quick end to the precipitation is in store
after 20Z along I-35 as drier air and gusty northwest winds move in
behind the cold front. Wind gusts should ease around 00Z, but
sustained wind speeds will likely remain in the 10-15kt range
overnight. For tomorrow, winds will become gusty again after 15Z as
skies remain mostly clear. Out west at DRT, the cold front has
already moved through and gusty northwest winds will continue there
until early this evening. Winds will then decrease to around 10kt
around 00Z. As of now, it does not appear too favorable for gusty
northwest winds at DRT tomorrow, so we will not mention in the
forecast at this time.

&&

.PREV DISCUSSION... /ISSUED 221 AM CST Wed Jan 6 2021/

SHORT TERM (Today through Thursday)...

As southerly winds have returned to South Central Texas with the
surface high centered just south of the Great Lakes, a mixture of
low clouds and some patchy fog and drizzle has prevailed this
morning. Some spots could see some dense fog around sunrise,
especially across the Edwards Plateau, but generally the drizzle
should help keep visibilities elevated above 1/4 mile.

Attention turns later today to the approaching cold front which is
(as of 2am) passing through the Texas Panhandle. At the upper levels
a trough will dig into North Texas through the day today, and with
the help of a surface low traversing the Red River will help pull
the cold front south through the area. Short term models are in good
agreement that the front should be approaching the Hill Country by
9am, near the I-35 corridor by noon, across the Coastal Plains by
3pm, having pushed well east of the area by 6pm this evening.
Initially a thin line of showers is expected to form along the front
near the I-35 corridor, which will grow in intensity and coverage as
it pushes across areas east of the Austin Metro and the Coastal
Plains. A few isolated thunderstorms could join the party as the
line moves through Lee, Fayette, and Lavaca Counties (more on that
below). Afternoon highs will be coolest in the Hill Country, in the
lower 60s, with the earlier arrival of the front, and warmer along
the Coastal Plains, in the lower 70s, where the front will arrive
latest in the day. Winds will be out of the northwest behind the
front and be breezy through the afternoon hours sustained between 10
and 20 mph, with gusts up to 30 mph, especially along the Rio Grande
Plains.

Looking at the precipitation along the front Wednesday afternoon
rainfall amounts will range from 0.10-0.25 of an inch around the San
Antonio Metro, to 0.25-0.50 of an inch around the Austin Metro, to
between 0.50-0.75 along the HWY 77 corridor. Isolated higher totals
are possible if any stronger storms manage to form. The Storm
Prediction Center has maintained the Marginal Risk (category 1 out
of 5) for all of Lee, Fayette, Lavaca, and parts of Bastrop,
Gonzales, and De Witt Counties. They added a Slight Risk (category 2
of 5) just to the east of our area. Moisture will continue to
increase ahead of the approaching front, south of a northward moving
warm front which will stretch eastward from the surface low. Within
this warm sector plenty of shear will be present, with instability
increasing to between 500-1000 J/kg of CAPE. The lift from the front
will be the 4th and final (moisture, instability, lift, and shear)
ingredient needed for the potential of stronger storms to develop
across the counties mentioned above during the afternoon hours
today. The better atmosphere for severe weather is situated further
to the east closer to the Houston and College Station areas, but
there could be a strong to severe storm producing damaging
thunderstorm winds either with a squall line forming along the
front, or out ahead of it in the warm sector around the HWY 77
corridor before the front exits our area.

Skies will clear rather quickly behind the line leaving a mostly
clear and cool night across South Central Texas. Winds too will
decrease this evening to 5 to 15 mph, with some gusts around 20 mph
at times across the Hill Country. Thursday will see a secondary
front move through during the morning hours which will keep
conditions breezy during the afternoon hours, with gusts up to 25
mph possible. Winds behind this secondary front will be more
northerly and help usher in cooler temperatures as surface high
pressure, which will fully arrive on Friday, begins to build in.
This will result in cooler high temperatures (near to just below
normal) despite the sunny skies on Thursday.

LONG TERM (Thursday Night through Tuesday)...

The long term period will begin and end relatively uneventfully,
with another potentially impactful trough digging out of the eastern
Rockies and bringing precipitation to the region on Sunday. I'll get
to that in a moment.

Thursday night, we'll be under NW flow aloft on the upstream side of
a "bowling ball" upper low traversing the southeast. Dry air in
place and light surface winds will mean cold temperatures, with lows
below freezing in many spots north and likely below 40 areawide.
Broader longwave troughing will gradually amplify across much of the
CONUS, with local height falls anticipated into the weekend and a
resulting progressively cooler airmass aloft. Below normal highs are
anticipated Friday and Saturday and even colder air will be on the
way with our next weathermaker.

Its time to start talking about the potential for that four-letter
"S" word again. GEFS mean 850mb temps (and surface temps) continue
to trend colder Sunday, and for example MEX guidance for maxT at SAT
has cooled 22 degrees between the 00Z 1/4 and 00Z 1/6 runs, bringing
it more in line with EC guidance. Precipitation may begin Sunday
morning before sunrise but could hold off until closer to mid-
morning per the slower EC soln. While much of the area will see
mainly rain, for locations across the Hill Country, the continued
colder trend is beginning to increase confidence in some frozen
precipitation (primarily snow) being possible. GFS soundings near
Fredericksburg show the entire column below freezing for a few hours
before surface temperatures warm during the day. While some
deterministic runs have even brought snow potential as far south as
San Antonio, at this lead time it's too far out to have the
confidence to include snow mentions there. But with EPS ensemble
probabilities for 1" accumulations now increasing to ~40% over
portions of the Hill Country, adding at least a slight chance
mention for snow to mix in is a defensible option despite GEFS
probabilities being ~20% lower. Further refinement will be needed
over the coming days, like addressing potential snowfall amounts (if
any) as well as whether it will snow at all along and east of the
northern portions of the I-35 corridor.

Precipitation should quickly end Sunday evening. Although the latest
00Z ECMWF does hold onto the trough for longer and some activity
could continue over our eastern zones much of the night, the EPS
mean depicts a more positively tilted trough more in line with the
GFS. Total precipitation amounts will again be in the 0.25-0.75"
range for most locations along and east of I-35, but could be higher
if the slower/more neutrally tilted EC deterministic soln verifies.
After this system exits, quiet, weather returns with seasonally cool
temperatures continuing. Forecast highs are in the 50s Monday and
could warm back into the 60s by Wednesday, although there is a
significant divergence in the pattern in the models by mid-week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              66  43  58  37  56 /  70   0   0   0   0
Austin Bergstrom Intl Airport  66  42  59  33  57 /  80   0   0   0   0
New Braunfels Muni Airport     69  42  61  35  60 /  60   0   0   0   0
Burnet Muni Airport            63  39  56  34  54 /  50   0   0   0   0
Del Rio Intl Airport           67  38  66  36  62 /   0   0   0   0   0
Georgetown Muni Airport        64  41  56  35  54 /  70   0   0   0   0
Hondo Muni Airport             70  39  66  33  62 /  30   0   0   0   0
San Marcos Muni Airport        67  42  60  34  57 /  70   0   0   0   0
La Grange - Fayette Regional   70  43  58  36  56 /  90   0   0   0   0
San Antonio Intl Airport       68  43  62  36  59 /  50   0   0   0   0
Stinson Muni Airport           70  42  64  36  59 /  50   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Platt
Long-Term...Hampshire
Decision Support...Morris
Hazardous weather outlook, Jan 6, 10:41 AM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1041 AM CST Wed Jan 6 2021

TXZ171>173-183>194-202>209-217>225-228-071645-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1041 AM CST Wed Jan 6 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Thunderstorms will develop along a cold front today and there is
a marginal chance that a few storms could become strong to severe
east of a Georgetown to San Marcos to Cuero line. Damaging
thunderstorm winds is the primary threat with any strong storms
that form with small hail and an isolated tornado also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A mix of rain and snow will be possible across portions of the
Edwards Plateau and Hill Country late Saturday night through the
day on Sunday.

No other hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jan 6, 12:41 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1241 PM CST Wed Jan 6 2021

TXZ193-194-061930-
Bastrop TX-Lee TX-
1241 PM CST Wed Jan 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BASTROP AND LEE
COUNTIES UNTIL 130 PM CST...

At 1240 PM CST, Doppler radar was tracking a strong thunderstorm near
Paige, or 11 miles northeast of Bastrop, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lexington, Dime Box, Fedor, Paige, Tanglewood, Circle D-KC Estates,
Camp Swift, Knobb Springs, Blue, Old Dime Box, McDade, Cedar Hills,
Loebau, Hills, Leo, Lincoln, Butler, Manheim and Bastrop State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3011 9718 3028 9733 3045 9718 3046 9715
      3056 9697 3054 9693 3049 9690 3046 9690
      3046 9688 3043 9687 3043 9685 3039 9679
      3032 9674
TIME...MOT...LOC 1840Z 236DEG 30KT 3026 9721

PLATT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 1:26 PM CSTSevere Thunderstorm WarningEWXLee17 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.